Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

August 12, 2021Franklin County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 12, 2021, 2:25 PM CDT for Franklin County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Aug 12, 2021, 3:15 PM CDT
In force
50 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
30

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS84 KHUN 121925
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Thu Aug 12 2021
 
ALZ002>004-122015-
Lawrence AL-Franklin AL-Colbert AL-
225 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Colbert,
Franklin and southwestern Lawrence Counties through 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Belgreen to near Phil
Campbell. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Russellville, Phil Campbell, Littleville, Belgreen, Hodges, Mt Hope,
Cedar Creek Reservoir, Atwood, Srygley Church and La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3460 8751 3430 8744 3432 8799 3465 8804
TIME...MOT...LOC 1924Z 327DEG 8KT 3455 8794 3437 8767 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:04 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 12, 2:04 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
204 PM CDT Thu Aug 12 2021

.NEAR TERM...(Tonight)
Issued at 204 PM CDT Thu Aug 12 2021

Showers and thunderstorms have developed fairly quickly this
afternoon over NW Alabama, influenced by the vorticity maximum near
the area. Shear remains low, so these will be our "garden variety"
summer-time thunderstorms that could produce some gusty to damaging
winds. Most of the activity this afternoon and evening will be
confined to areas west of the I-65 corridor, but can't rule out a
shower or thunderstorm east as well. Showers and thunderstorms should
start to wind down around sunset, with clearing skies expected
overnight. This will lead to decent conditions for fog development,
especially in areas which are seeing rain today and near bodies of
water.

.SHORT TERM...(Friday through Saturday)
Issued at 204 PM CDT Thu Aug 12 2021

We'll start out the day Friday with some areas of fog in the morning,
clearing out by 8-9 AM. Some patchy dense fog is certainly possible.
Friday, the vorticity maxima flattens out a bit more east-west across
northern Alabama, leading to more area-wide chances for showers and
thunderstorms during the afternoon and evening. With dew points a bit
higher than today expected, heat indices may again get back up into
the 95 to 105 degree range west of our mountainous counties. They
should stay below 105, so not anticipating the need for another heat
advisory. Showers and thunderstorms should again come to an end
around sunset Friday night.

Saturday we may have a little more organized activity as an upper-
level shortwave trough passes to our north. This will increase
chances for showers and thunderstorms Saturday afternoon and evening
to fairly likely. Shear will still be very minimal, so we may see
some gusty to damaging winds with stronger storms, but not
anticipating any other forms of severe weather. Due to humid
conditions, heat indices on Saturday will likely again get into the
95-105 degree range, but should stay below heat advisory criteria.

.LONG TERM...(Saturday night through Wednesday)
Issued at 204 PM CDT Thu Aug 12 2021

The primary feature of concern for the long-term forecast will be TC
Fred. Whether we end up being impacted by the system itself, we will
at least be getting fed tropical moisture from the system, leading to
elevated PWATs and dew points through early next week. This will only
increase chances for showers and thunderstorms, some of which could
produce some fairly heavy rainfall. We'll really be watching Fred
closely for the potential for flooding/flash flooding late Sunday
through the first half of next week. Beyond TC Fred, we continue to
remain in a pattern of afternoon/evening showers and thunderstorms
with fairly seasonable highs each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Aug 12 2021

VFR conditions should prevail at the terminals this afternoon and
evening, though a few showers and thunderstorms could occasionally
impact the terminals before 03Z. The better chance for showers and
thunderstorms will be over NW Alabama, impacting MSL, so have
included VCTS in the TAF. Left VCTS out of the TAF for Huntsville
due to a lower chance. Overnight tonight, clearing skies may lead to
some areas of fog, especially near bodies of water and in areas that
see rain today. Better chance for fog will be at MSL, but there's
still a decent chance at HSV so have included in both TAFs. Any fog
should clear by around 13Z, with VFR conditions expected through the
rest of the morning on Friday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...McCoy
SHORT TERM...McCoy
LONG TERM...McCoy
AVIATION...McCoy

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 12, 2:08 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
208 PM CDT Thu Aug 12 2021

ALZ001>010-016-TNZ076-096-097-131015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
208 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will continue through this evening, with
greatest coverage over northwest Alabama. The stronger storms will
be capable of gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms will remain possible each day
through Wednesday. A few stronger storms may produce gusty winds and
locally heavy rainfall.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 12, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Thu Aug 12 2021

ALZ002>004-122015-
Lawrence AL-Franklin AL-Colbert AL-
225 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Colbert,
Franklin and southwestern Lawrence Counties through 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Belgreen to near Phil
Campbell. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Phil Campbell, Littleville, Belgreen, Hodges, Mt Hope,
Cedar Creek Reservoir, Atwood, Srygley Church and La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3460 8751 3430 8744 3432 8799 3465 8804
TIME...MOT...LOC 1924Z 327DEG 8KT 3455 8794 3437 8767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MA

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.